Painkillers Increase Risk of Hearing Impairment

Posted on July 11, 2016. Filed under: hearing loss |

Painkillers and hearing impairement - What's the link?

What is the link between painkillers and hearing impairment?

Minor aches and pains are a common occurrence in the daily life of many Americans. When a pain isn’t severe enough to warrant a doctor’s visit, many people reach for over-the-counter pain relievers like ibuprofen (e.g., Advil) or acetaminophen (e.g., Tylenol). But did you know that these, and other common pain medications, have been recently linked to an increased risk of hearing impairment?

In two separate studies, researchers at Brigham and Women’s Hospital in Boston studied a possible link between hearing loss and frequent use of common over-the-counter painkillers. The first study investigated the effect of painkillers on men’s hearing, and the second study investigated the effect on women. The researchers found that regular use of even small amounts of ibuprofen or acetaminophen – twice a week at a normal dose — was associated with a higher risk of hearing loss. And the risk was higher if the medications were used together. In general, the longer and more frequently you use these medications, the higher your risk of developing hearing impairment.

Although no one is completely sure how these medications damage the ear, it’s thought that these medications cause hearing impairment by damaging the cochlea (part of the inner ear). According to Dr. Sharon Curhan, the Harvard researcher in charge of the two studies mentioned previously, ibuprofen can cause a reduction in blood flow to the cochlea, and acetaminophen may use up the body’s store of glutathione, which works to protect the cochlea.

Since stronger painkillers like opioids (e.g., Vicodin, Oxycontin, etc.) usually also contain acetaminophen or ibuprofen, these painkillers increase your risk of hearing impairment also. There have been reports of opioid users going suddenly deaf. It’s not clear whether this risk of deafness is caused by the narcotic component or the acetaminophen/ibuprofen component.

Medications that cause ear damage are called ototoxic. Ototoxic medications tend to work quickly and can cause sudden hearing loss that may be permanent. The first signs of this damage are usually ringing in the ears and vertigo. Talk to your doctor if you experience these signs while taking painkillers or other medications.

It’s obviously not the case that everyone who takes Tylenol or other painkillers occasionally will go deaf. But since irreversible hearing impairment can be a consequence of long-term and frequent painkiller usage, everyone should be aware of the risks and be judicious in their use of pain-relieving medication.

Advertisements

Make a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

  • Follow Us On Twitter!

    Error: Twitter did not respond. Please wait a few minutes and refresh this page.

  • Share This Blog!

    Bookmark and Share
  • Enter your email address to follow this blog and receive notifications of new posts by email.

    Join 23 other followers

Liked it here?
Why not try sites on the blogroll...

%d bloggers like this: